Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 18, 2004, 4:19 PM MDT for Big Horn County, Wyoming. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 4:19 PM MDT (22:19 UTC)
- Expired
- May 18, 2004, 5:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Big Horn County, WY
The radar
The Billings radar (KBLX), 156 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WUUS55 KRIW 182219 SVRRIW WYC003-182315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 419 PM MDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING THIS INCLUDES THE CITY OF GREYBULL * UNTIL 515 PM MDT * AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER OTTO...OR ABOUT 15 MILES WEST OF BASIN...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY JUNCTION 310 AND 14 AROUND 435 PM MDT GREYBULL AROUND 440 PM MDT SHELL AROUND 505 PM MDT SHELL CANYON AROUND 515 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4442 10845 4429 10831 4456 10759 4476 10788 $$ SKRBAC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:53 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 18, 1:53 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 153 PM MDT TUE MAY 18 2004 .TODAY THROUGH THURSDAY NIGHT... NUMEROUS THUNDERSTORMS AND LIGHTNING STRIKES THIS AFTERNOON IN WEST AND NORTHWEST WYOMING AHEAD OF AN UPPER LEVEL TROUGH CURRENTLY LOCATED IN SE ID/SW OR. LOW CLOUDS THIS MORNING IN CENTRAL WYOMING HAVE KEPT TEMPERATURES DOWN SLIGHTLY AND LIMITED CONVECTIVE DEVELOPMENT UNTIL LATER THIS AFTERNOON AND EARLY EVENING...BUT HAS ALSO ALLOWED DEW POINTS TO REMAIN FAIRLY HIGH IN THE MID 40S AND LOW 50S. NW AND N WY ARE PRESENTLY IN SPC SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS...WITH EXPECTATIONS OF THREAT OF HAIL AND DAMAGING WINDS. LATEST SPC MESOSCALE DISCUSSION INDICATES CONDITIONS LOOKING BETTER FOR CONVECTION IN CENTRAL TO SE WY OVER NEXT FEW HOURS WITH DAYTIME HEATING ERODING INHIBITION. MODERATE SW WINDS IN SW WY...MOVING INTO CENTRAL WYOMING...WILL ALLOW FOR BETTER SHEAR NEAR BOUNDARY OF EASTERLY FLOW...BUT ALSO BRING IN DRY INTRUSION WHICH MAY LIMIT CONVECTIVE DEVELOPMENT IN SW WY. OVERALL...EXPECTING GENERAL THUNDERSTORMS OVER MUCH OF THE AREA THIS AFTERNOON AND EARLY EVENING...WITH CHANCE OF SEVERE STORMS ALONG NORTHERN AND EASTERN BOUNDARIES AS STORMS DEVELOP IN OUR AREA AND BECOME SEVERE AS THEY MOVE INTO OTHER CWAS. MAIN IMPETUS FOR SEVERE STATUS OUTSIDE OF THE AREA IS SURFACE LOW MOVING INTO SE MT AND LOWER LIFTED INDICES ALONG FRONT RANGE OF ROCKIES FROM CO TO WY INTO MT. SHORT TERM MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT WITH REGARDS TO SHORTWAVE ACTIVITY OVER THE NEXT FEW DAYS. NEXT ROUND OF ACTION COMES OUR WAY OVERNIGHT FROM WEDNESDAY NIGHT INTO THURSDAY MORNING AS NEXT SHORTWAVE OUT OF WEST COAST TROUGH MOVES UP THROUGH UTAH INTO WYOMING. MOSTLY EXPECTING SCATTERED AREAS OF RAIN SHOWERS DURING THE COOL HOURS WITH VERY LOW CHANCE OF THUNDERSTORMS. THEN ANOTHER SHORTWAVE MOVES THROUGH WYOMING FROM IDAHO ON FRIDAY...BRINGING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. TEMPERATURES IN THE SHORT TERM WILL REMAIN NEAR NORMAL...WITH COOLING IN NW WY CLOSER TO LARGE SCALE TROUGH. .FRIDAY THROUGH TUESDAY...UNSETTLED AND COMPLEX PATTERN CONTINUES THROUGH EXTENDED. REMAINING ENERGY OVER CENTRAL CALIFORNIA GETS EJECTED ACROSS CENTRAL ROCKIES SATURDAY AS COLD TROUGH DIGS INTO NW U.S. BEST INSTABILITY CONTINUES TO BE PROGGED ALONG QUASISTATIONARY FRONTAL BOUNDARY FRIDAY ACROSS NORTH AND EAST WHERE HIGHEST POPS WARRANTED...WHILE DRIER AIRMASS MOVES ACROSS SOUTHERN WYOMING. TROFPA ACROSS CENTRAL ROCKIES SATURDAY WILL BRING A BIT COOLER TEMPS OVER WEEKEND WITH CONTINUED CHANCES FOR PRECIPITATION...AGAIN MAINLY ACROSS NORTHERN WYOMING NEAR SURFACE TROUGH. DIFFERENCES ARISE BETWEEN ECMWF AND GFS EARLY NEXT WEEK AS GFS MORE PROGRESSIVE SWINGING NW TROUGH THROUGH AREA MONDAY WHILE ECMWF HOLDS IT BACK OVER NW U.S. WILL COVER RIGHT NOW WITH CONTINUED CHANCES FOR PRECIPITATION AND TREND TOWARD COOLER TEMPS THOUGH NOT GOING QUITE AS COLD AS MEX GUIDANCE. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && MCDONALD/AEM
Hazardous weather outlook, May 18, 5:00 AM MDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT TUE MAY 18 2004 WYZ001>020-022>030-191100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS JOHNSON AND NATRONA COUNTIES THIS AFTERNOON AND EVENING. THESE ISOLATED SEVERE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH. THUNDERSTORMS COULD ALSO BECOME QUITE STRONG OVER NORTHWEST AND CENTRAL WYOMING THIS AFTERNOON...ACCOMPANIED BY SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS OVER 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS NORTH AND CENTRAL WYOMING. ISOLATED SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND...ESPECIALLY ACROSS JOHNSON AND NATRONA COUNTIES. .SPOTTER INFORMATION STATEMENT. SPOTTERS MAY BE NEEDED ACROSS JOHNSON AND NATRONA COUNTIES THIS AFTERNOON AND EVENING. SPOTTERS ELSEWHERE ARE ALSO ENCOURAGED TO REPORT HAIL AND STRONG WIND GUSTS WITH ANY THUNDERSTORMS AS WELL AS RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. CF/AEM
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.